Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 17, 2012, 10:22 AM CDT for 6 counties in Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2012, 10:22 AM CDT (15:22 UTC)
- Expired
- Jun 17, 2012, 11:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
Counties Brown County, MN, Chippewa County, MN, Lac qui Parle County, MN, Redwood County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235
WWUS83 KMPX 171522
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 AM CDT SUN JUN 17 2012
MNZ054>056-064-065-073-074-082-171615-
BROWN-CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-SWIFT-WATONWAN-YELLOW
MEDICINE-
1022 AM CDT SUN JUN 17 2012
AT 1018 AM CDT...NATIONAL WEATHER SERVICE RADAR IN CHANHASSEN WAS
TRACKING A LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST MINNESOTA OR
JUST WEST OF CANBY AND WORTHINGTON LINE. THE STORMS WERE MOVING EAST
AT 45 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PORTER.
ST LEO.
SPRING CREEK.
HAZEL RUN.
HANLEY FALLS.
WOOD LAKE.
LAT...LON 4532 9564 4415 9465 4409 9487 4410 9506
4411 9511 4419 9512 4419 9558 4462 9562
4463 9640 4474 9646 4487 9647
TIME...MOT...LOC 1520Z 257DEG 38KT 4449 9603
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 17, 6:05 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 17, 6:05 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 605 AM CDT SUN JUN 17 2012 .DISCUSSION...ISSUED 347 AM CDT ACTIVE WEATHER REMAINS ON TRACK TO CONTINUE ACROSS THE REGION FOR THE NEXT SEVERAL DAYS. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP TOMORROW AFTERNOON OUT WEST AND MOVE EASTWARD ACROSS THE CWA OVERNIGHT. A FRONTAL BOUNDARY WILL STALL ACROSS THE REGION...AND THIS WILL BE THE FOCUS FOR REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS. FLOODING ALSO REMAINS A CONCERN WITH TRAINING THUNDERSTORMS POSSIBLE DURING THIS TIME PERIOD. THINGS WILL TRY TO QUIET DOWN TOWARD THE END OF NEXT WEEK. TODAY THROUGH WEDNESDAY....EARLY MORNING WATER VAPOR IMAGERY OVERLAID WITH 500MB HEIGHTS AND H250 WINDS SHOWS A TREMENDOUS +150KT PACIFIC JET CRASHING ONSHORE OVER THE PUGET SOUND AND RACING TOWARD THE IDAHO PANHANDLE. THIS WILL BE THE MAIN PLAYER IN THE NEAR-TERM WEATHER ACROSS THE UPPER MIDWEST. CLOSER TO HOME AT THE SURFACE...A COLD FRONT HAD PUSHED THROUGH THE CWA WITH A RIDGE OF HIGH PRESSURE CENTERED OVER THE MISSOURI RIVER VALLEY. A LEESIDE SURFACE LOW WAS BEGINNING TO DEVELOP ACROSS THE HIGH PLAINS OF MONTANA IN RESPONSE TO THE APPROACHING JET...AND THIS WILL CONTINUE TO DEEPEN OVER THE NEXT 18 HOURS AND INDUCE SOUTHERLY FLOW ACROSS THE CENTRAL PLAINS. THE COLD FRONT WHICH JUST MOVED THROUGH WILL SURGE NORTHWARD AS A WARM FRONT AND BE DRAPED ACROSS EASTERN SOUTH DAKOTA THROUGH SOUTHWEST MINNESOTA. A CONDITIONAL SEVERE THREAT EXISTS IN THE VICINITY OF THIS BOUNDARY. THE ATMOSPHERE WILL BECOME VERY UNSTABLE...WITH SBCAPES OF 2000 TO 3000J/KG IN THE WARM SECTOR BY MID AFTERNOON. FORECAST SOUNDINGS SHOW STRONG VEERING WINDS IN THE LOWER LEVELS...WITH 0-3 HELICITY VALUES OF INCREASING FROM ABOUT 150 M2/S2 TO OVER 500 M2/S2 ALONG THE WARM FRONG AS THE BOUNDARY LAYER DECOUPLES. CONVECTION SHOULD DEVELOP LATE THIS AFTERNOON ACROSS THE EASTERN DAKOTAS...WITH A FEW TORNADOES POSSIBLE SHORTLY AFTER INITIATION...ESPECIALLY WITH RIGHT MOVING STORMS THAT ARE ABLE TO GENERATE THEIR OWN SRH. EXPECT THESE STORMS TO GROW UPSCALE...AND COULD SEE A TRANSITION TO A DERECHO THAT PROPAGATES ESE ALONG THE AFOREMENTIONED WARM FRONT. IF THIS SCENARIO PLAYS OUT...EXPECT AN OUTFLOW BOUNDARY TO REINFORCE THE FRONT ON MONDAY...WHICH WILL MOVE NORTHWARD AGAIN MONDAY NIGHT AS ANOTHER SURFACE LOW DEVELOPS TO THE SOUTHWEST. WITH STEERING LAYER WINDS PARALLEL TO THE BOUNDARY...COULD SEE TRAINING THUNDERSTORMS AND A FLASH FLOOD THREAT FOR MONDAY NIGHT INTO TUESDAY...IN ADDITION TO ANOTHER ROUND OF SEVERE WEATHER AS A SHORTWAVE TRAVERSES THE REGION. AS FAR AS TEMPS GO...SOUTH OF THE BOUNDARY H850 TEMPS WILL EXCEED 20C...SO WILL END UP BEING A HOT AND HUMID DAY NEAR THE IA/MN BORDER WITH A 20F NORTH TO SOUTH TEMPERATURE GRADIENT ACROSS THE STATE. SO IN SUMMATION...SPC HAS UPGRADED WESTERN PORTIONS OF THE CWA TO A MODERATE RISK FOR THE REASONS LISTED ABOVE....AND A SECOND SEVERE/HEAVY THREAT WILL BE LATE MONDAY EVENING INTO TUESDAY ACROSS MAINLY THE EASTERN HALF OF THE CWA AS THE WARM FRONT LIFTS NORTHWARD. FINALLY...THE SOUTHERN PART OF THE CWA WILL BE LOCATED IN THE WARM SECTOR ON TUESDAY...AND WILL LIKELY SEE A THIRD ROUND OF STORMS TUESDAY NIGHT INTO WEDNESDAY MORNING ALONG THE TRAILING COLD FRONT AS THE PARENT WAVE MOVES ACROSS THE REGION TOWARDS HUDSON BAY. THURSDAY THROUGH SATURDAY...ONCE THIS ACTIVE PERIOD IS IN THE REAR VIEW MIRROR...WILL TRANSITION TO NORTHWEST FLOW FOR THE END OF THE WEEK. BOTH THE ECMWF AND GFS HAVE BEEN CONSISTENT WITH MODERATE HEIGHT RISES AND WEAK HIGH PRESSURE BUILDING ACROSS THE REGION. THEREFORE WENT OPTIMISTICALLY DRY FOR THURSDAY AND FRIDAY. ON FRIDAY NIGHT MODELS TRY TO BRING A SHORTWAVE ACROSS THE HIGH PLAINS...WITH THETA_E ADVECTION SPREADING ACROSS THE UPPER MIDWEST AHEAD OF IT. THEREFORE HAVE CONTINUED PRECIP CHANCES FOR THE EARLY PART OF THE UPCOMING WEEKEND. TEMPERATURES WILL COOL OFF CLOSER TO THE SEASONAL AVERAGE FOR MID TO LATE JUNE. && .AVIATION... /12Z TAF ISSUANCE/ MUCH DRIER AIRMASS CURRENTLY ACROSS REGION IN THE WAKE OF THE FRONT WHICH MOVED EAST AND SOUTH THE AREA YESTERDAY EVENING. HOWEVER WINDS ARE ALREADY BECOMING SOUTHERLY ACROSS NEB INTO W MN AS SURFACE PRESSURE BEGIN TO DROP ACROSS THE DKTS AHEAD OF THE NEXT TROUGH. CANOPY OF HIGH AND MID CLDS ACROSS THE DKTS THEN UPSTREAM ACRS THE N ROCKIES WILL THICKEN ACROSS OUR AREA TODAY. MODELS CONTINUE TO ADVERTISE A CHANCE OF -SHRA ACRS CNTL MN THIS AFTN...SO HELD ONTO THE VCSH IN TAFS. MAIN WEATHER EVENT WILL BE STRONG THUNDERSTORMS DEVELOPING THIS AFTN IN THE DKTS AND THEN SPREADING INTO AXN/RWF BY 22Z. STRONG MID LEVEL WINDS WILL PUSH THESE STORMS RAPIDLY ESE INTO REMAINING TAFS IN THE EVENING AND OVERNITE. A THREAT THAT THESE STORMS COULD DEVELOP INTO ONE OR MORE BOWS...MAINLY ACRS S MN THIS EVENING. CONDITIONS LOWERING TO MVFR/BRF IFR IN TSTMS. SFC WINDS ACRS AREA WILL BECOME SLY ACRS AREA DURING THE MRNG AND EARLY AFTN WITH SOME GUSTS 20 TO 25 KTS AXN/RWF. KMSP...THICKENING HIGH AND MID CLDS DRNG THE DAY WITH CIGS AOA 8K. A FEW -SHRA PSBL AFT 19Z AS MID CLDS THICKEN IN DEVELOPING WAA. LINE OF TSTMS PSBL ARND 02Z-06Z WITH POTENTIAL OF SOME STRONG WINDS AS WELL AS HAIL. MVFR TO BRF IFR IN TSTMS. ALSO THREAT OF MVFR CIGS DEVLOPING LT TNGHT IN SATURATED AIRMASS FROM EXPECTED PCPN. SW WINDS BECOME SLY ARND NOON WITH SOME GUSTS ARND 20 KTS DRNG AFTN. OUTLOOK... MONDAY...VFR/MVFR WITH CHC OF TSRA. WINDS SW 10KT SHIFTING NW. TUESDAY...VFR/MVFR WITH TSRA POSSIBLE. SE TO S WINDS 20 TO 25 KTS. WEDNESDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS NW AT 12 TO 17 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/BAP
Hazardous weather outlook, Jun 17, 4:20 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 420 AM CDT SUN JUN 17 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 420 AM CDT SUN JUN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN WESTERN MINNESOTA SPREADING ACROSS THE AREA IN THE EVENING AND TONIGHT. THEY WILL BE DEVELOPING NORTH OF AN ADVANCING WARM FRONT LIFTING OUT OF IOWA AND LOW PRESSURE AND A COOL FRONT MOVING ACROSS THE DAKOTAS. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS WESTERN AND INTO SOUTH CENTRAL MINNESOTA WHERE THERE WILL BE A THREAT OF TORNADOES AS WELL AS DAMAGING WINDS AND LARGE HAIL. THE PRIMARY THREAT IN THE OVERNIGHT WILL BE LARGE HAIL AND DAMAGING WINDS...MAINLY ACROSS SOUTHERN MINNESOTA. THE STORM PREDICTION CENTER HAS A MODERATE RISK FOR THIS AFTERNOON AND INTO TONIGHT ACROSS SOUTHWEST...WEST CENTRAL AND INTO SOUTH CENTRAL MINNESOTA. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE STORMS AGAIN ON MONDAY...MAINLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN AS THE COOL FRONT MOVES OUT OF MINNESOTA INTO WISCONSIN. THIS ACTIVE WEATHER PATTERN WILL PERSIST INTO WEDNESDAY BRINGING THE THREAT OF SEVERE STORMS AS WELL AS HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING MAINLY ACROSS THE MINNESOTA PORTION OF THE AREA.
In the hours before
Special weather statement, Jun 17, 10:22 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 AM CDT SUN JUN 17 2012
MNZ054>056-064-065-073-074-082-171615-
BROWN-CHIPPEWA-LAC QUI PARLE-REDWOOD-RENVILLE-SWIFT-WATONWAN-YELLOW
MEDICINE-
1022 AM CDT SUN JUN 17 2012
AT 1018 AM CDT...NATIONAL WEATHER SERVICE RADAR IN CHANHASSEN WAS
TRACKING A LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST MINNESOTA OR
JUST WEST OF CANBY AND WORTHINGTON LINE. THE STORMS WERE MOVING EAST
AT 45 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PORTER.
ST LEO.
SPRING CREEK.
HAZEL RUN.
HANLEY FALLS.
WOOD LAKE.
LAT...LON 4532 9564 4415 9465 4409 9487 4410 9506
4411 9511 4419 9512 4419 9558 4462 9562
4463 9640 4474 9646 4487 9647
TIME...MOT...LOC 1520Z 257DEG 38KT 4449 9603The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 5:47 PM CDT | Special Weather Statement | MPX | Swift | 43 min |
| Jun 17, 6:08 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 67 min |
| Jun 17, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 47 min |
| Jun 17, 6:39 PM CDT | Tornado Warning | MPX | Chippewa, Lac qui Parle | 36 min |
| Jun 17, 6:41 PM CDT | Tornado Warning | MPX | Pope, Swift | 34 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.